Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 155, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 6, 2017, 6:00 PM CDT for Fayette County, Walker County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 6, 2017, 6:27 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WUUS54 KBMX 062300
SVRBMX
ALC057-127-062345-
/O.NEW.KBMX.SV.W.0155.170706T2300Z-170706T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
600 PM CDT THU JUL 6 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Walker County in Alabama...
Southeastern Fayette County in west central Alabama...
* Until 645 PM CDT
* At 600 PM CDT, severe thunderstorms were located along a line
extending from near Jasper to near Oakman to 7 miles east of
Ashcraft Corner, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Berry, Parrish, Oakman, Sipsey,
Boley Springs, Gorgas Steam Plant, Rocky Hollow, Burnwell, Beloit,
Quinton, Gorgas, Lynns Park, Goodsprings, Barney, Empire and West
Corona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3364 8764 3382 8731 3383 8695 3379 8697
3377 8702 3366 8706 3366 8709 3363 8710
3363 8714 3361 8715 3360 8719 3357 8720
3355 8719 3354 8723 3352 8725 3353 8727
3351 8727 3352 8732 3359 8732 3361 8762
TIME...MOT...LOC 2300Z 290DEG 16KT 3382 8723 3369 8736 3355 8778
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
348
WWUS54 KBMX 062311
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
611 PM CDT THU JUL 6 2017
ALC057-127-062345-
/O.CON.KBMX.SV.W.0155.000000T0000Z-170706T2345Z/
Walker AL-Fayette AL-
611 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN WALKER AND SOUTHEASTERN FAYETTE COUNTIES...
At 611 PM CDT, severe thunderstorms were located along a line
extending from near Cordova to near Gorgas to 6 miles southeast of
Boley Springs, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dora, Parrish, Oakman, Quinton, Boley Springs, Gorgas Steam Plant,
Gorgas, Goodsprings, Barney, The Wye and Tutwiler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3361 8762 3371 8742 3378 8730 3368 8705
3366 8706 3366 8709 3363 8710 3363 8714
3361 8715 3360 8719 3357 8720 3355 8719
3354 8723 3352 8725 3353 8727 3351 8727
3352 8732 3359 8732
TIME...MOT...LOC 2311Z 297DEG 20KT 3376 8724 3363 8727 3358 8744
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM641
WWUS54 KBMX 062320 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
620 PM CDT THU JUL 6 2017
ALC057-062330-
/O.CAN.KBMX.SV.W.0155.000000T0000Z-170706T2345Z/
Fayette AL-
620 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3368 8706 3366 8706 3366 8709 3363 8710
3363 8714 3361 8715 3361 8718 3360 8720
3357 8720 3355 8719 3354 8723 3352 8725
3353 8727 3351 8727 3352 8732 3359 8732
3360 8742 3361 8742 3365 8733 3375 8723
TIME...MOT...LOC 2320Z 290DEG 16KT 3375 8720 3362 8723 3357 8740
$$
ALC127-062345-
/O.CON.KBMX.SV.W.0155.000000T0000Z-170706T2345Z/
Walker AL-
620 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN WALKER COUNTY...
At 620 PM CDT, severe thunderstorms were located along a line
extending from Cordova to near Gorgas Steam Plant to 7 miles
southeast of Boley Springs, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Quinton, Gorgas Steam Plant, Gorgas, Goodsprings, Barney, The Wye and
Tutwiler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3368 8706 3366 8706 3366 8709 3363 8710
3363 8714 3361 8715 3361 8718 3360 8720
3357 8720 3355 8719 3354 8723 3352 8725
3353 8727 3351 8727 3352 8732 3359 8732
3360 8742 3361 8742 3365 8733 3375 8723
TIME...MOT...LOC 2320Z 290DEG 16KT 3375 8720 3362 8723 3357 8740
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM141
WWUS54 KBMX 062327
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
627 PM CDT THU JUL 6 2017
ALC127-062337-
/O.CAN.KBMX.SV.W.0155.000000T0000Z-170706T2345Z/
Walker AL-
627 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALKER COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3368 8706 3366 8706 3366 8709 3363 8710
3363 8714 3361 8715 3361 8718 3360 8720
3357 8720 3355 8719 3354 8723 3352 8725
3353 8727 3351 8727 3352 8732 3359 8732
3360 8742 3361 8742 3365 8733 3375 8723
TIME...MOT...LOC 2326Z 290DEG 16KT 3374 8717 3361 8720 3356 8737
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:51 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 6, 3:51 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 351 PM CDT Thu Jul 6 2017 .SHORT TERM... Through Tonight. Seeing another round of showers and storms this afternoon ahead of the approaching upper level trough. Although coverage has been less today than previous days, the potential for strong to severe storms remains. This activity will diminish with sunset this evening, but as the trough axis moves into the Tennessee Valley overnight, isolated to scattered activity will be possible across the north, especially after midnight. 14 .LONG TERM... Friday through Thursday. The main trough axis pushes through Central AL on Friday and the weak frontal boundary stalls over the South-Central portions of the state. Even though the the boundary is fairly weak, expect enough lift during peak heating to drive afternoon thunderstorms. For now, coverage could be more scattered, so have 40-50% PoPs in the forecast each afternoon. As we have seen the past few days, any of these scattered storms can develop a fairly intense core and generate gusty winds 35-45 mph. While this is below severe limits, similar winds have been causing downed trees due to the saturated grounds. For now, have left our mention of any severe in the HWO for Friday, but will need to re-evaluate any microburst potential once we see how the convection pans out for today. Another embedded wave moves southward through the larger-scale trough over the Ohio River Valley on Saturday. This will push another weak frontal boundary into Central AL, leading to enhanced lift during the afternoon hours. Therefore, have included 40 PoPs area-wide. By Sunday, the best chances of rain/storms will be confined to the southern half of Central AL as the stalled boundary remains in Southern AL. The troughing over the Northeastern US begins to flatten and push northward Tuesday into Wednesday, giving way to low-level ridging over the Southeastern US. Expect typical diurnal temp and precipitation trends Wednesday and Thursday with highs near 90 and scattered afternoon thunderstorms. 25/Owen && .AVIATION... 18Z TAF Discussion. Scattered showers and storms will continue to develop this afternoon, with the main focus across northern terminals, as near and north of the I-20 corridor remains the best area for development. Based on current radar trends and near term guidance, have adjusted prevailing and tempo wording through early evening. Regarding fog and low cloud potential overnight, went with a persistence forecast given very little change in setup. Will leave out any reductions in vis and cig for now. 14 && .FIRE WEATHER... Isolated to scattered showers and storms will be possible across the northern two thirds Central Alabama through tonight. Somewhat better rain chances will move in Friday for the south as an upper level disturbance slides through. There are no fire weather concerns due to summertime humidity. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 87 71 88 69 / 40 40 20 40 30 Anniston 72 87 72 88 70 / 40 50 20 40 30 Birmingham 74 88 74 89 72 / 40 50 20 40 30 Tuscaloosa 74 88 73 90 72 / 40 50 20 40 30 Calera 74 87 73 89 72 / 30 50 20 40 30 Auburn 73 87 72 88 72 / 20 50 20 40 40 Montgomery 75 90 75 91 74 / 20 50 20 40 40 Troy 73 88 72 89 71 / 20 50 20 40 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 6, 4:12 AM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 412 AM CDT Thu Jul 6 2017 ALZ011>015-017>050-071215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 412 AM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Isolated thunderstorms across the northern half of Central Alabama may result in straight line wind damage with up to 60 mph this afternoon. Areas that may see the activity will be along and north of a Tuscaloosa, to Calera, to Wedowee Line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon.
In the hours before
Local storm report, Jul 6, 5:01 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM LIGHTNING 2 NE GLENCOE 33.98N 85.91W
07/06/2017 ETOWAH AL EMERGENCY MNGR
RABBITTOWN RD GLENCOE, LIGHTING STRUCK A
HOME. SHINGLES KNOCKED OFF, HOLE IN THE
ROOF. NO INJURIES REPORTED.
&&
GGOGGINSLocal storm report, Jul 6, 5:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG PIEDMONT 33.93N 85.62W
07/06/2017 CALHOUN AL EMERGENCY MNGR
TREES AND POWER LINES DOWN IN PIEDMONT. TIME
BASED ON RADAR.
&&
GGOGGINSLocal storm report, Jul 6, 5:06 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG OHATCHEE 33.78N 86.02W
07/06/2017 CALHOUN AL PUBLIC
TREES DOWN IN OHATCHEE, INCLUDING ONE TREE
ON A STRUCTURE ON THOMPSON RD. TIME BASED ON
RADAR.
&&
GGOGGINSLocal storm report, Jul 6, 5:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG PELL CITY 33.59N 86.28W
07/06/2017 ST. CLAIR AL PUBLIC
MULTIPLE TREES DOWN IN PELL CITY, INCLUDING
ROOF DAMAGE REPORTED ON ALLEN ROAD, WHERE
HALF OF THE ROOF WAS BLOWN OFF OF AN UNKNOWN
BUILDING. TIME ESTIMATED BY RADAR.
&&
GGOGGINSLocal storm report, Jul 6, 5:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 6 NNW WEST CORONA 33.79N 87.53W
07/06/2017 FAYETTE AL PUBLIC
TREES REPORTED DOWN ON AL HWY 102 AT THE
FAYETTE/WALKER CO LINE VIA SOCIAL MEDIA.
&&
GGOGGINSSpecial weather statement, Jul 6, 5:50 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
550 PM CDT THU JUL 6 2017
ALZ021-029-062330-
Randolph AL-Cleburne AL-
550 PM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH AND
SOUTHEASTERN CLEBURNE COUNTIES UNTIL 630 PM CDT...
At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Heflin to near Delta. Movement was east at 30
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Heflin, Ranburne, Abernathy, Trickem, Graham, Lake Cleburne, Hollis
Crossroads, I 20 Welcome Center, Micaville, Chalafinnee and Newell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 8564 3349 8564 3350 8567 3366 8564
3370 8535 3344 8529
TIME...MOT...LOC 2249Z 261DEG 26KT 3364 8560 3345 8563
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:15 PM CDT | Special Weather Statement | BMX | DeKalb | 30 min |
| Jul 6, 2:18 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Jul 6, 2:48 PM CDT | Special Weather Statement | BMX | St. Clair | 42 min |
| Jul 6, 2:49 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| Jul 6, 3:21 PM CDT | Special Weather Statement | BMX | Cherokee | 39 min |
| Jul 6, 3:23 PM CDT | Special Weather Statement | BMX | Shelby | 52 min |
| Jul 6, 3:28 PM CDT | Special Weather Statement | BMX | Calhoun | 47 min |
| Jul 6, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 47 min |
| Jul 6, 4:09 PM CDT | Special Weather Statement | BMX | Shelby | 36 min |
| Jul 6, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 36 min |
| Jul 6, 4:29 PM CDT | Special Weather Statement | BMX | Talladega | 61 min |
| Jul 6, 4:32 PM CDT | Special Weather Statement | BMX | Walker | 43 min |
| Jul 6, 4:37 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 53 min |
| Jul 6, 4:47 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 58 min |
| Jul 6, 5:11 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Walker | 3 hr |
| Jul 6, 5:11 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 49 min |
| Jul 6, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne | 38 min |
| Jul 6, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 43 min |
| Jul 6, 5:50 PM CDT | Special Weather Statement | BMX | Cleburne | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.